Alert archive / Texas / Red Flag Warnings in 2009
Red Flag Warning 2, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Jan 9, 2009, 12:49 PM CST for 8 counties in Texas; 5 counties in Oklahoma. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2009, 12:49 PM CST (18:49 UTC)
- Expired
- Jan 9, 2009, 6:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Norman, OK
Counties Comanche County, OK, Cotton County, OK, Harmon County, OK, Jackson County, OK, Tillman County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 29 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 6.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3719 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KOUN 091849 RFWOUN RED FLAG WARNING NATIONAL WEATHER SERVICE NORMAN OK 1249 PM CST FRI JAN 9 2009 ...RED FLAG WARNING FOR PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON... .VERY WARM AND DRY WEST TO SOUTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON IN ADVANCE OF A COLD FRONT. THIS COMBINED WITH WELL ABOVE AVERAGE TEMPERATURES IN THE MIDDLE TO UPPER 70S WILL CREATE FIRE WEATHER CONDITIONS FAVORABLE FOR THE START AND SPREAD OF WILDFIRES. AS THE COLD FRONT APPROACHES SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON WIND SPEEDS WILL DECREASE FOR AWHILE. HOWEVER...ANY FIRE THAT MAY START WILL BECOME MORE DIFFICULT TO CONTAIN BY THE LATE AFTERNOON AND EARLY EVENING...WHEN A WIND SHIFT AND AN INCREASE IN SPEED CAN BE ANTICIPATED. OKZ033-036>038-044-TXZ083>090-100000- /O.NEW.KOUN.FW.W.0002.090109T1849Z-090110T0000Z/ HARMON-JACKSON-TILLMAN-COMANCHE-COTTON-HARDEMAN-FOARD-WILBARGER- WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1249 PM CST FRI JAN 9 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THIS AFTERNOON...TEMPERATURES WILL CLIMB INTO THE MID AND UPPER 70S WHILE HUMIDITY FALLS TO BETWEEN 12 AND 20 PERCENT. SOUTHWEST WINDS WILL AVERAGE AROUND 15 MPH WITH HIGHER GUSTS. THESE CONDITIONS...COMBINED WITH DORMANT VEGETATION...CAN CAUSE SMALL FIRES TO SPREAD RAPIDLY. IN ADDITION...A WIND SHIFT WILL ACCOMPANY A COLD FRONT LATE THIS AFTERNOON AND EVENING...HAMPERING ANY ONGOING FIRE FIGHTING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE RAPID FIRE GROWTH POTENTIAL. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 9, 11:22 AM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jan 9, 11:22 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1122 AM CST FRI JAN 9 2009 .AVIATION... /18Z TAFS/... A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON/EARLY EVENING. THE FRONT WILL BE AFFECTING KGAG/KWWR EARLY THIS AFTERNOON. THE FRONT WILL CONTINUE TO MOVE SE AND BE NEAR/THROUGH THE KOUN/KOKC/KLAW/KSPS SITES BY AROUND 0Z. WINDS WILL SHIFT TO THE NORTH BEHIND THE FRONT AND BECOME BREEZY WITH THE WINDY CONDITIONS CONTINUING OVERNIGHT INTO SAT MORNING BEFORE SURFACE HIGH SETTLES OVER REGION BY SAT. AFTERNOON. SOME LOW CLOUDS WILL ALSO BE POSSIBLE BEHIND THE FRONT ACROSS PARTS OF NORTHERN AND CENTRAL OKLAHOMA. && .PREV DISCUSSION... /ISSUED 1055 AM CST FRI JAN 9 2009/ DISCUSSION... RATHER SHALLOW MOISTURE HAS RETURNED TO SOUTHERN/FAR EASTERN PARTS OF THE FA THIS MORNING AHEAD OF ANOTHER COLD FRONT. CLOUDS ARE STARTING TO ERODE THE WESTERN EDGE AS WINDS VEER. NAM/RUC HAVE PRESSURE TROUGH/FRONT NEAR A QUANAH/LAW/OKC/SWO LINE AROUND 21Z. TEMPS/HUMIDITY WILL MEET RED FLAG CRITERIA ACROSS MOST OF TEXAS COUNTIES THIS AFTERNOON AND A FEW ADJACENT COUNTIES OF SW OK. HOWEVER SUSTAINED WINDS OF 20 MPH ARE NOT LIKELY BUT MAYBE IN A FEW GUSTS. WILL LIKELY HOLD OFF ON RED FLAG ATTM. SURFACE MOISTURE HAS WORKED FARTHER WEST THIS MORNING BUT BETTER MOISTURE WILL BE CONFINED TO AREAS EAST OF 35 THIS AFTERNOON. RECORED HIGH FOR OKC TODAY IS 73 DEGREES (2002) BUT WILL LIKELY REMAINED JUST UNDER THIS VALUE. PREV DISCUSSION... /ISSUED 555 AM CST FRI JAN 9 2009/ AVIATION... COLD FRONT WILL BE NEAR CSM-PNC AT 09/21 AND PAST ALL TERMINAL LOCATIONS AT 00Z. NORTH WIND GUSTS NEAR 30KTS WILL PREVAIL OVERNIGHT. IFR CLOUDS ARE POSSIBLE IN NORTHERN OKLAHOMA AFTER 10/04. PREV DISCUSSION... /ISSUED 409 AM CST FRI JAN 9 2009/ DISCUSSION... THE COLD FRONT MOVING THROUGH NORTHEAST COLORADO THIS MORNING IS FORECAST TO REACH NORTHWEST OKLAHOMA AROUND 15Z AND INTO CENTRAL SECTIONS OF THE STATE LATER THIS AFTERNOON. SOUTH OF THE FRONT THE AIRMASS WILL BECOME VERY WARM COINCIDENT WITH GUSTY SOUTHWEST WIND. RED FLAG CONDITIONS ARE NOT EXPECTED TO BE MET OUTSIDE OF ISOLATED SPOTS OF WESTERN NORTH TEXAS AND EXTREME SOUTHWEST OKLAHOMA. MINIMIMUM RELATIVE HUMIDITY VALUES AROUND 20 PERCENT ARE EXPECTED, BUT AS THE COLD FRONT APPROACHES WINDS WILL DIMINISH BEFORE SHIFTING TO THE NORTH. TODAYS TEMPERATURES OF 20 DEGREES ABOVE EARLY JANUARY NORMALS WILL BE REPLACED BY MORE SEASONABLE AIR TONIGHT AND SATURDAY. A WIND ADVISORY MAY BE NECESSARY FOR SATURDAY WHEN MIXING WILL CREATE FAIRLY STRONG WINDS AS THE NEW AIRMASS APPROACHES OKLAHOMA. WARMER CONDITIONS SUNDAY WILL BE REPLACED AGAIN BY NEAR NORMAL TEMPERATURES MONDAY BEHIND A FRONT. THE HYBRID PACIFIC/CANADIAN AIRMASS WILL BE SIMILAR TO THAT ONE OF LATER TODAY. THE MAIN WEATHER STORY OF THE COMING WEEK IS THE COLDER AIRMASS EXPECTED TO ENTER OKLAHOMA WEDNESDAY. CURRENT OBSERVATIONS OF TEMPERATURES IN THE NEGATIVE 50S F. IN YUKON ARE A FORESHADOW OF THE 1057MB HIGH PRESSURE DEVELOPED BY THE GFS IN THE DAKOTAS BY THURSDAY. OKLAHOMA AND ADJACENT PARTS OF TEXAS MAY SEE OVERNIGHT TEMPERATURES IN THE SINGLE DIGITS AND MAXIMA IN THE 20S. DRY WEATHER IS EXPECTED THROUGH THIS PERIOD. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 30 45 24 / 0 10 10 0 HOBART OK 70 29 47 21 / 0 10 0 0 WICHITA FALLS TX 78 33 48 24 / 0 10 10 10 GAGE OK 58 24 50 16 / 0 10 0 0 PONCA CITY OK 66 26 44 22 / 0 10 0 0 DURANT OK 70 36 46 25 / 0 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 06/25/25
Hazardous weather outlook, Jan 9, 11:30 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CST FRI JAN 9 2009
OKZ004>048-050>052-TXZ083>090-101300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1130 AM CST FRI JAN 9 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THE CHANCE OF THUNDERSTORMS IS VERY LOW.
DISCUSSION...
MOISTURE WILL RETURN INTO SOUTHEAST OKLAHOMA TODAY. THIS AIR WILL
BE CAPPED... HOWEVER...BY VERY WARM AND STABLE MID LEVELS. A COLD
FRONT AND MID LEVEL TROUGH WILL PROVIDE SOME LIFT AND COOLING TO
WEAKEN THE CAP LATE THIS EVENING...BUT THUNDERSTORMS ARE EXPECTED TO
FORM JUST OUTSIDE OF THE NORMAN FORECAST AREA TOWARD THE EAST.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SATURDAY JAN 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...10 PERCENT.
OTHER HAZARDOUS WEATHER...
WILDFIRES WILL BE A PRIMARY CONCERN THIS AFTERNOON AND EARLY
EVENING. THE AFTERNOON WILL SEE DRY AND BREEZY SOUTHWEST
WINDS...AND UNSEASONABLY WARM TEMPERATURES WITH SOME
VERY LOW HUMIDITY LEVELS ACROSS SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS.
IN ADDITION...STRONG AND GUSTY NORTH WINDS WILL FOLLOW A COLD FRONT
MOVING THROUGH THE REGION FROM MID AFTERNOON THROUGH TONIGHT. WIND
GUSTS OVER 40 MPH ARE LIKELY. AS TEMPERATURES FALL...WIND CHILL
VALUES WILL DROP INTO THE TEENS AND 20S.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THE WEATHER PATTERN FEATURES NORTHWEST FLOW ALOFT AND FREQUENT
INTRUSIONS OF COLD AND DRY AIR NEAR THE SURFACE. THUNDERSTORMS ARE
NOT EXPECTED.
OTHER HAZARDOUS WEATHER...
DRY AND OCCASIONALLY WINDY WEATHER WILL PERSIST THROUGHOUT THE
WEEK...MAKING THE POSSIBILITY OF WILDFIRES A CONCERN EACH AFTERNOON.
ON WEDNESDAY...A SIGNIFICANT OUTBREAK OF COLD WEATHER IS
ANTICIPATED...WITH A LARGE ARCTIC AIR MASS DROPPING INTO THE
SOUTHERN PLAINS. TEMPERATURES WILL LIKELY PEAK EARLY IN THE
DAY...AND THEN FALL. WIND CHILL VALUES ARE EXPECTED TO DROP INTO THE
TEENS LATE IN THE DAY...AND INTO THE SINGLE DIGITS WEDNESDAY NIGHT.
THE COLD WEATHER WILL PERSIST THROUGH FRIDAY...WITH LOW TEMPERATURES
IN THE SINGLE DIGITS AND TEENS BOTH THURSDAY AND FRIDAY MORNING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM SATURDAY.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 5:57 PM CST | Wind Advisory | OUN | Foard, Hardeman, Wichita, Wilbarger | 9 hr |
Nearby
Red Flag Warnings in Texas, 2009Red Flag Warnings in Oklahoma, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.